Arkansas, 2024

Flash Flooding in Arkansas, April 18, 2024

April 18, 2024 · NWS JAN · 2 events in 2 counties and zones

Several rounds of heavy rain across southeast Arkansas produced flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Several rounds of heavy rain across southeast Arkansas produced flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 18, 11:48 AM CST, 57 minutes earlier.

Area forecast discussion, Apr 18, 11:48 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1248 PM CDT Thu Apr 18 2024

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 1032 AM CDT Thu Apr 18 2024

Mesoscale Update: Through mid-morning fog/low stratus has mostly
cleared with only patchy spots in the far southeast remaining.
Already this morning a severe thunderstorm warning has been issued
for portions of southeast Ar stretching into the Ms Delta. This
is what is to be expected as a slight risk area has been added to
the far northern portions of the CWA followed by the existing
marginal risk area. Model/CAM analysis this morning continues to
show a favorable storm environment in the far north, however
guidance has evolved to show a band of higher wind/larger hail
probabilities thus the slight risk was added to the area. While we
still expect this to be scattered thunderstorm event, if storms
do form there is the possibility for supercell development which
could produce hail up to golf ball sized, damaging wind gusts and
a tornado cant be ruled out. /KP/

&&

.DISCUSSION...
Issued at 419 AM CDT Thu Apr 18 2024

Today through Tonight...

Today: Water vapor/RAP imagery indicate weakening cold core lifting
into the Great Lakes while another is diving over south-central
Canada. Quasi-zonal flow aloft has set up across the region. There
are a few radar returns across the region but most has dissipated.
With continued southwesterly return flow of warmth/moisture,
widespread clouds & low stratus are ongoing across the region.
Patchy dense fog remains possible in the Pine Belt in southeast MS
overnight, so ongoing HWO graphic is in good shape. Seasonably warm
temps are ongoing this morning, in the mid 60s east of the I-55
corridor to low 70s along & west of the I-55 corridor. As mean
longwave trough/cold core deepens over south-central Canada, a weak
sfc low to lift northeast into the Mid West, dragging a cold front
southeast towards the Mid South to ArkLaTex. Expect increased
chances of showers & some storms for areas along & northwest of the
Natchez Trace, with highest chances to the northwest & in the Hwy 82
corridor today. With steepening mid-level lapse rates/vertical
totals in the upper 20s to near 30 deg C & mean bulk shear around 20-
40kts, some isolated severe storms are possible. Main adjustment was
to focus the Marginal a touch further north & add timing, with some
potential as early as late aftn (4-6PM) but most probable after
that. Timing should end around midnight but could persist in the Hwy
82 corridor if any convective complex is going off to the northwest.
Main concerns are gusty winds & hail up to quarter size. Expect
seasonably warm highs in the low-mid 80s.

Tonight: Broad cold core/frontal system will extend from the Hudson
Bay region down towards the OH Valley & moving into the Mid South to
ArkLaMiss region this evening through daybreak Friday. Southwesterly
return flow will become more westerly into the overnight hours. Sfc
winds gradually shifting to the northwest in the wake of the front
in the extreme northwest ArkLaMiss Delta region around daybreak.
With isolated strong to severe storms winding down around midnight
or so, some rain & isolated storm chances will remain confined to
the Hwy 82 corridor. Another round of low stratus & patchy fog are
possible in the Pine Belt. HREF probs are low enough that limit
confidence in dense fog but patchy fog is possible southeast of the
Natchez Trace & into the Pine Belt. Held off any mention in the HWO
graphics but will need to be monitored. Expect another night of
seasonably warm lows in the mid-upper 60s, some 10-15 deg. F above
normal. /DC/

Friday through next Wednesday...

As day breaks on Friday, a cold front will be in the process of
dropping southeast into and through the CWA. This will again
maintain some rain chances across mainly northern portions of the
CWA Friday afternoon. However, early Saturday morning into Sunday,
a couple of disturbances will shift east across the region under
zonal flow. This will result in decent chances for showers, along
with some isolated thunder, across the forecast area Saturday into
Sunday as cooler drier conditions will advect into the region.

As this system exits the region late Sunday night into Monday,
northerly winds will persist as high pressure to the northwest
builds into the forecast area.  Quiet weather and drier air will
exist across the region Monday into Tuesday.  Winds will steadily
become more easterly Monday night and southerly on Tuesday, with
warming conditions expected Tuesday into Wednesday. /19/

&&

.AVIATION...
(18Z TAFS)
Issued at 1247 PM CDT Thu Apr 18 2024

VFR/MVFR conditions will prevail for a majority of the
forecast period. However periods of SHRA and VCTS will impact TAF
sites this afternoon through this evening causing categories to drop
down to MVFR IFR with possible LIFR for an hour or two. Beginning
around 10Z expect another round of patchy dense fog to impact
southeastern TAF sites through 15/18Z as high moisture and low winds
will make it east for fog development./KP/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  84  65  76 /  10  20  10  50
Meridian      65  86  64  78 /  20  20  10  50
Vicksburg     66  82  62  73 /  10  20  10  50
Hattiesburg   67  88  63  84 /  20  10   0  30
Natchez       66  86  65  78 /  10  10   0  30
Greenville    64  73  56  63 /  30  20  20  70
Greenwood     66  76  59  66 /  30  30  10  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

KP/NF/DC

In the hours before

Special weather statement, Apr 18, 7:27 AM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
827 AM CDT Thu Apr 18 2024

LAZ007-181400-
Morehouse LA-
827 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MOREHOUSE PARISH
THROUGH 900 AM CDT...

At 827 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sterlington, or 11 miles west of Bastrop, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Bastrop around 830 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3291 9208 3293 9207 3300 9200 3276 9183
      3270 9203 3271 9204 3270 9204 3270 9206
      3273 9207 3274 9205 3276 9206 3279 9205
      3282 9207 3284 9206 3287 9208
TIME...MOT...LOC 1327Z 241DEG 30KT 3280 9211

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

NF
Special weather statement, Apr 18, 7:54 AM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
854 AM CDT Thu Apr 18 2024

ARZ074-LAZ007-181430-
Ashley AR-Morehouse LA-
854 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ASHLEY COUNTY IN
SOUTHEASTERN ARKANSAS AND NORTHWESTERN MOREHOUSE PARISHES THROUGH 930
AM CDT...

At 853 AM CDT, Doppler radar was tracking a strong thunderstorm near
Beekman, or 9 miles north of Bastrop, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Beekman around 900 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3281 9197 3292 9204 3312 9184 3287 9166
TIME...MOT...LOC 1353Z 238DEG 30KT 3291 9195

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

NF
Special weather statement, Apr 18, 8:24 AM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
Issued by National Weather Service Huntsville AL
924 AM CDT Thu Apr 18 2024

ARZ074-075-LAZ007>009-MSZ040-181515-
Chicot AR-Ashley AR-Morehouse LA-East Carroll LA-West Carroll LA-
Issaquena MS-
924 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHICOT AND SOUTHEASTERN
ASHLEY COUNTIES...NORTHEASTERN MOREHOUSE...NORTHEASTERN EAST
CARROLL...NORTHERN WEST CARROLL PARISHES IN NORTHEASTERN LOUISIANA
AND NORTHWESTERN ISSAQUENA COUNTIES THROUGH 1015 AM CDT...

At 924 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jones, or 15 miles south of Hamburg, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Wilmot and Jones around 930 AM CDT.
  Parkdale around 935 AM CDT.
  Eudora and Kilbourne around 955 AM CDT.
  Chicot Junction around 1000 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3306 9187 3346 9136 3314 9119 3311 9120
      3308 9116 3303 9113 3301 9117 3301 9112
      3292 9107 3281 9156
TIME...MOT...LOC 1424Z 254DEG 34KT 3300 9173

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

GH/HUN
Special weather statement, Apr 18, 9:26 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
1026 AM CDT Thu Apr 18 2024

LAZ007-181600-
Morehouse LA-
1026 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MOREHOUSE PARISH
THROUGH 1100 AM CDT...

At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Bastrop, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Bastrop and Beekman around 1030 AM CDT.
  Galion around 1040 AM CDT.
  Mer Rouge around 1045 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3291 9208 3292 9207 3295 9208 3301 9173
      3301 9165 3275 9163 3277 9206 3280 9205
      3282 9207 3283 9207 3284 9206 3287 9208
TIME...MOT...LOC 1526Z 266DEG 27KT 3287 9202

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CE
Special weather statement, Apr 18, 11:23 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
1223 PM CDT Thu Apr 18 2024

LAZ009-MSZ040-041-181800-
East Carroll LA-Sharkey MS-Issaquena MS-
1223 PM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EAST CARROLL
PARISH...NORTHWESTERN ISSAQUENA AND WEST CENTRAL SHARKEY COUNTIES
THROUGH 100 PM CDT...

At 1222 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mayersville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rolling Fork around 1230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3286 9112 3300 9112 3299 9084 3283 9085
TIME...MOT...LOC 1722Z 272DEG 23KT 3291 9104

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CE
Special weather statement, Apr 18, 11:48 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
1248 PM CDT Thu Apr 18 2024

MSZ018-019-181815-
Sunflower MS-Bolivar MS-
1248 PM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES THROUGH 115 PM CDT...

At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shaw, or 10 miles southwest of Cleveland, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Cleveland and Boyle around 1255 PM CDT.
  Ruleville, Doddsville, and Blaine around 100 PM CDT.
  Sunflower around 105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3378 9045 3353 9046 3355 9090 3366 9090
TIME...MOT...LOC 1748Z 261DEG 41KT 3361 9082

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CE

The radar

The Jackson/Brandon,MS radar (KDGX), 152 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Chicot

When
April 18, 12:45 PM CST to 4:00 PM CST
Where
Chicot County, 0.45 mi NE of Eudora to 0.98 mi S of Eudora
Cause
Heavy Rain
Property damage
$125,000
Reported by
Fire Department/Rescue
Coordinates
33.124, -91.264

Streets in town were flooded, and floodwaters approached or entered several of the businesses along US Highway 65.

Flash Flood, Ashley

When
April 18, 1:15 PM CST to 3:30 PM CST
Where
Ashley County, 0.36 mi WSW of Hamburg to 0.37 mi W of Hamburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.229, -91.826

A quick burst of heavy rainfall caused flooding along a creek where it passed under Ashley 12 Road near the intersection with Ashley 283 Road. Video from the area showed two to three feet of water rushing over the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193820, 1193819.